Synthetic marijuana can cause unusual side effects in teens
The fake weed is sprayed with synthetic cannabinoid that mimics the effects of actual marijuana.
Mon, Mar 19, 2012 at 7:27 AM
WACKY WEED: Spice or K2 synthetic marijuana. Synthetic marijuana products vary widely, and can contain many chemicals and substances, leaving doctors unsure about side effects. (Photo: ZUMA Press)
Teens who use synthetic marijuana, also called K2 or spice, could end up in the emergency room experiencing some serious side effects, according to a new case report.
Researchers looked at three cases of teens admitted to the emergency room who they suspect were using synthetic marijuana.
In each case, they found that teens showed signs of unexpected behaviors, ranging from agitation and increased sweating to an inability to speak and hallucinations.
"These drugs are unregulated," said study co-author Dr. Joanna Cohen, a pediatric emergency physician at the Children's National Medical Center. "Symptoms can be unpredictable because the drug is mixed with other types of chemicals and substances."
"It's important to be able to recognize the signs of drug use and be on the look out with teenagers," Cohen said. But because synthetic marijuana products vary enormously in terms of the ingredients they contain, recognizing the signs of use may be especially difficult.
The report was published on March 19 in the journal Pediatrics.
Early drug use post threat to teens' brain
Synthetic marijuana contains a blend of plants and herbs which are then sprayed with an active ingredient, JWH-018, a synthetic cannabinoid. The ingredient is similar to cannabis in that it gives a marijuana-like high.
The drug is legal, and kids can easily access it at convenience stores, gas stations and on the Internet. It has grown increasingly popular over the past several years.
In 2011, poison control centers reported handling nearly 7,000 calls about K2, nearly double the calls they received in 2010.
Using drugs at an early age can have serious consequences, Cohen said. "Particularly for teenagers, drug use could pose a serious threat to the developing brain like memory loss or psychosis," she said.
Different mixtures come with different side effects
The case report includes three teens who arrived at the emergency room showing signs of abnormal behavior.
One 16-year-old girl was catatonic, unable to speak or respond to any touch, when she arrived in the emergency room. A urine drug test showed she had cannabinoids in her system.
Another teen, a 16-year-old boy, had problems with movement and trouble with his speech. Although he was alert, he seemed confused, and could only answer simple questions.
And an 18-year-old boy was brought to the emergency room agitated and excessively sweating. He was restless, aggressive and uncooperative.
All three teens were treated with anti-anxiety or anti-histamine medications that seemed to help with their symptoms. They recovered from their states.
Cohen and colleagues said the movement disorders seen in the 16-year-olds were unusual. But because synthetic marijuana products vary widely, and can contain many chemicals and substances, there is no way to determine which ingredients may have caused these effects.
Still popular even though it's not safe
Whether each teen was using synthetic marijuana was not confirmed in the case report, noted Dr. Aaron Schneir, a toxicologist at the University of California in San Diego who was not involved with the report.
There is a growing body of evidence reporting the complications of synthetic marijuana, Schnei said, but it's still not known how many people are using it and not having complications.
"I'm not suggesting that the drug is safe," he said, "but there's probably a number of people out there using the drug and having a good time."
This could explain why the drug continues to be popular. According to the National Institute on Drug Abuse, 11 percent of nearly 15,000 high school seniors surveyed reported using K2 in 2011.
"Parents should talk to their children about this drug," said Schneir. "You have no idea what you're getting when you use it."
Related on MyHealthNewsDaily:
Copyright 2012 MyHealthNewsDaily, a TechMediaNetwork company. All rights reserved.
YOU MIGHT ALSO LIKE